Alert archive / Kansas / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 166, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Aug 7, 2006, 9:02 PM CDT for Clay County, Kansas. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 7, 2006, 9:02 PM CDT (02:02 UTC)
- Expired
- Aug 7, 2006, 9:45 PM CDT
- In force
- 43 min
- Issued by
- NWS Topeka, KS
- Area
- Counties, with a storm outline in the text
County Clay County, KS
The radar
The Topeka radar (KTWX), 101 km from the middle of the area, began a volume at 02:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 2.0 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2408 J/kg
- Mixed-layer CIN
- -10 J/kg
- Mixed-layer LCL
- 1676 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 18 m²/s²
- 0-3 km storm-relative helicity
- 115 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.7
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KTOP 080203
SVRTOP
KSC027-080245-
/O.NEW.KTOP.SV.W.0166.060808T0202Z-060808T0245Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
902 PM CDT MON AUG 7 2006
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN CLAY COUNTY IN NORTH CENTRAL KANSAS
* UNTIL 945 PM CDT
* AT 858 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
OF 60 MPH. THIS STORM WAS LOCATED 4 MILES WEST OF IDANA...OR ABOUT
12 MILES WEST OF CLAY CENTER...MOVING NORTHEAST AT 15 MPH.
* LOCATIONS IMPACTED INCLUDE...
IDANA...
MORGANVILLE...
VINING...
STRONG DAMAGING WINDS ARE LIKELY FROM THIS STORM. TAKE COVER INSIDE A
BUILDING.
IF YOU ARE OUTSIDE...SEEK SHELTER IN A BUILDING AWAY FROM WINDOWS.
DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN AND DEADLY LIGHTNING ARE
LIKELY IN SEVERE THUNDERSTORMS.
THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS. SEEK
SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS
STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.
LAT...LON 3956 9706 3930 9727 3928 9729 3930 9735
3930 9736 3948 9736 3949 9735 3956 9735
3956 9706
$$2 follow-up statements
000
WWUS53 KTOP 080234
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
933 PM CDT MON AUG 7 2006
KSC027-080245-
/O.CON.KTOP.SV.W.0166.000000T0000Z-060808T0245Z/
CLAY-
933 PM CDT MON AUG 7 2006
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM CDT
FOR NORTHWESTERN CLAY COUNTY...
AT 931 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR MORGANVILLE...OR ABOUT
6 MILES NORTHWEST OF CLAY CENTER...MOVING NORTHEAST AT 15 MPH.
LOCATIONS IMPACTED INCLUDE...
MORGANVILLE AND VINING.
STRONG AND DAMAGING WINDS ARE LIKELY FROM THIS STORM. TAKE COVER
INSIDE A STURDY BUILDING.
STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.
LAT...LON 3941 9711 3938 9716 3935 9727 3936 9735
3938 9736 3948 9736 3949 9735 3956 9735
3956 9713
$$000
WWUS53 KTOP 080242
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
942 PM CDT MON AUG 7 2006
KSC027-080252-
/O.EXP.KTOP.SV.W.0166.000000T0000Z-060808T0245Z/
CLAY-
942 PM CDT MON AUG 7 2006
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN CLAY COUNTY WILL
EXPIRE AT 945 PM CDT...
AT 942 PM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE
SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAD WEAKENED AND WAS NO
LONGER SEVERE...THUS THE WARNING HAS BEEN ALLOWED TO EXPIRE.
RADAR INDICATED THAT HEAVY RAIN...SMALL HAIL...AND GUSTY WINDS WERE
STILL POSSIBLE FROM THE THUNDERSTORM.
STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.
LAT...LON 3941 9711 3938 9716 3935 9727 3936 9735
3938 9736 3948 9736 3949 9735 3956 9735
3956 9713
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 7, 3:22 PM CDT, 5 hours 40 minutes earlier.
Area forecast discussion, Aug 7, 3:22 PM CDT, 5 hours 40 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 322 PM CDT MON AUG 7 2006 .DISCUSSION... LATEST SATELLITE AND PROFILER LOOPS SHOW TAIL END OF ENERGY FROM A SHORTWAVE MOVING ACROSS IOWA ACROSS NORTHEAST KANSAS. SURFACE ANALYSIS HAD FRONTAL BOUNDARY FROM NORTHWEST MISSOURI INTO CENTRAL KANSAS THEN UP INTO THE HIGH PLAINS AT 18Z. THUNDERSTORMS WERE DEVELOPING IN CONVERGENCE ZONE ACROSS SOUTH CENTRAL KANSAS THIS AFTERNOON. OTHER ISOLATED SHOWERS HAVE PERSISTED NEAR THE BOUNDARY THROUGH THE DAY. MUCAPES RUNNING FROM 1500 TO NEAR 3000 J/KG ACROSS THE FORECAST AREA WITH THE HIGHEST VALUES NEAR THE NEBRASKA BORDER. EXPECT TO SEE CONTINUED DEVELOPMENT OF SCATTERED SHOWERS AND THUNDERSTORMS ALONG NEAR THE VICINITY OF THE BOUNDARY THIS AFTERNOON AND EVENING. LOW LEVEL JET IS FORECAST TO INCREASE THIS EVENING AND OVERNIGHT AND WILL LIFT OVER THE SURFACE AND 850 MB FRONTS AND INCREASE ISENTROPIC LIFT ACROSS NORTHERN KANSAS AND SOUTHERN NEBRASKA. UPSLOPE FLOW INTO THE HIGH PLAINS ALONG WITH AN EJECTING SHORTWAVE TONIGHT WILL LIKELY LEAD TO THE DEVELOPMENT OF AN MCS ACROSS NEBRASKA. CORFIDI VECTORS SUGGEST THAT THE MOVEMENT OF THE MCS WOULD BE ACROSS SOUTHERN NEBRASKA AND NORTHERN KANSAS TONIGHT AND INTO NORTHERN MISSOURI. NAM AND GFS DIFFER WITH THE CONVECTION TONIGHT AND TUESDAY WITH THE GFS SUFFERING FROM CONVECTIVE FEEDBACK AND BLOWING UP QPF ACROSS THE NORTHERN COUNTIES FOR TONIGHT. THE NAM IS MORE REPRESENTATIVE THAN THE GFS AND LEANED MORE TOWARD IT FOR THE FORECAST TONIGHT. THE RUC IS DOING FAIRLY GOOD WITH THE DEVELOPMENT OF THE CURRENT CONVECTION. MORNING POPS WILL BE HIGHEST NEAR THE NEBRASKA BORDER IN THE NORTHEAST CWA WITH THE CONVECTION DEPARTING. SOME ADDITIONAL CONVECTION POSSIBLE IN THE AFTERNOON HOURS WITH SOME WEAK ENERGY MOVING THROUGH THE WESTERLIES ACROSS SOUTHEAST NEBRASKA AND NORTHERN KANSAS. TEMPERATURES WILL BE SIMILAR TO TODAY ACROSS THE SOUTHERN CWA WITH 850 MB TEMPS SIMILAR TO TODAY. TUESDAY NIGHT AND WEDNESDAY...SURFACE BOUNDARY STILL LOCATED ACROSS THE CWA WITH UPPER WAVE PUSHING EAST OF THE AREA. ANY THUNDERSTORMS SHOULD COME TO AN END ACROSS THE NE CWA LATE TUESDAY NIGHT. MODELS DIVERGE QUITE A BIT ON WEDS WITH GFS PUSHING BOUNDARY INTO SOUTHERN KANSAS WITH COOLER AIR FILTERING INTO THE CWA. NAM KEEPS SURFACE BOUNDARY FURTHER NORTH...WITH H85 TEMPS REMAINING IN THE UPPER 20S. WITH BETTER SUPPORT FROM THE OTHER MODELS...ALONG WITH GFS FEEDBACK CONCERNS...HAVE CHOSEN THE WARMER NAM SOLUTION...WITH HIGHS IN THE UPPER 90S AND LOW 100S. THURSDAY AND FRIDAY...H5 HIGH REMAINS PARKED ACROSS THE NM/TX REGION...WITH TROUGHING ACROSS THE NORTHEAST U.S. MODELS STILL VARY WIDELY WITH SURFACE FEATURES. NAM KEEPS BOUNDARY ACROSS THE AREA WITH GFS WASHING THE BOUNDARY OUT FURTHER SOUTHWEST. TOYED WITH ADDING POPS FOR THURSDAY AFTN WITH BOUNDARY HANGING AROUND BUT LACKED CONFIDENCE IN ANY SOLUTION AT THIS POINT TO CHANGE GOING DRY FORECAST. SURFACE FLOW BECOMES MORE EASTERLY THESE DAYS...THEREFORE TEMPERATURES SHOULD BE A FEW DEGREES COOLER ON FRIDAY. SATURDAY THROUGH MONDAY...FLOW ALOFT SHOULD BECOME A LITTLE MORE ZONAL ACROSS THE NORTHERN PLAINS AS SHORTWAVE ENERGY ACTS TO DEPRESS H5 RIDGING. ADDED POPS SUNDAY AND SUNDAY NIGHT WITH BOTH THE EC AND GFS SHOW SIGNIFICANT SHORTWAVE TROUGH PUSHING ACROSS THE CENTRAL PLAINS. THIS ENERGY SHOULD SEND A SURFACE BOUNDARY ACROSS THE AREA. GFS SHOWS THE BOUNDARY BECOMING STATIONARY ACROSS KANSAS...WHICH SEEMS REASONABLE GIVEN THE UPPER LEVEL FLOW. IF MODELS CONTINUE TO SHOW THIS TREND...POPS WOULD HAVE TO BE EXTENDED INTO MONDAY. && .TOP WATCHES/WARNINGS/ADVISORIES...NONE. &&
Hazardous weather outlook, Aug 7, 3:56 PM CDT, 5 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE TOPEKA KS 356 PM CDT MON AUG 7 2006 KSZ008>012-020>024-026-034>040-054>056-058-059-082100- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 356 PM CDT MON AUG 7 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TONIGHT THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE ENTIRE AREA TONIGHT...WITH THE BETTER CHANCES RESIDING NORTH OF INTERSTATE 70. SOME OF THE STORMS COULD BE SEVERE WITH WINDS IN EXCESS OF 60 MPH BEING THE PRIMARY HAZARD. THE STORMS COULD ALSO PRODUCE VERY HEAVY RAIN AS WELL. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORM CHANCES WILL LINGER INTO LATE TUESDAY NIGHT WITH THE BEST CHANCES NORTHEAST OF A LAWRENCE TO WASHINGTON LINE. THUNDERSTORM CHANCES RETURN TO THE AREA FOR SUNDAY AND SUNDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED TONIGHT.
In the hours before
Special weather statement, Aug 7, 7:23 PM CDT, 1 hour 39 minutes before
SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE TOPEKA KS 723 PM CDT MON AUG 7 2006 KSZ034-080115- OTTAWA- 723 PM CDT MON AUG 7 2006 THROUGH 815 PM CDT...A THUNDERSTORM WILL MOVE NORTH AT 10 MPH ACROSS PORTIONS OF OTTAWA COUNTY. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING PEA SIZE HAIL...STRONG WINDS UP TO 50 MPH...HEAVY RAIN AND FREQUENT LIGHTNING. SOME COMMUNITIES THAT COULD BE AFFECTED INCLUDE MINNEAPOLIS. STAY ALERT TO THE WEATHER IN CASE THE STORM FURTHER INTENSIFIES AND A WARNING IS ISSUED.
Special weather statement, Aug 7, 8:14 PM CDT, 48 minutes before
SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE TOPEKA KS 814 PM CDT MON AUG 7 2006 KSZ020-034-080200- CLOUD-OTTAWA- 814 PM CDT MON AUG 7 2006 THROUGH 900 PM CDT...A STRONG THUNDERSTORM WILL MOVE NORTHEAST AT 20 MPH ACROSS NORTHERN OTTAWA AND CLOUD COUNTIES. LOCAL LAW ENFORCEMENT REPORTED THIS STORM WAS PRODUCING STRONG WINDS IN EXCESS OF 50 MPH AND FREQUENT LIGHTNING. SOME COMMUNITIES THAT COULD BE AFFECTED INCLUDE AURORA...MILTONVALE...GLASCO AND DELPHOS. STAY ALERT TO THE WEATHER IN CASE THE STORM INTENSIFIES AND A WARNING IS ISSUED.
Local storm report, Aug 7, 8:28 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
828 PM CDT MON AUG 07 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0820 PM TSTM WND GST 7 ESE GLASCO 39.32N 97.72W
08/07/2006 E60 MPH CLOUD KS TRAINED SPOTTER
&&
WOLTERSLocal storm report, Aug 7, 8:36 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
836 PM CDT MON AUG 07 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0832 PM TSTM WND GST 2 SW MILTONVALE 39.33N 97.47W
08/07/2006 E70 MPH CLOUD KS TRAINED SPOTTER
LARGE TREE LIMBS DOWN.
&&
EKLocal storm report, Aug 7, 8:42 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
842 PM CDT MON AUG 07 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0836 PM TSTM WND DMG MILTONVALE 39.35N 97.45W
08/07/2006 CLOUD KS TRAINED SPOTTER
DUMPSTER BLEW ACROSS THE YARD AND POWER WAS OUT. TREE
LIMBS WERE ALSO BLOWN DOWN.
&&
WOLTERSThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 7, 8:31 PM CDT | Severe Thunderstorm Warning | TOP | Cloud | 44 min |
| Aug 7, 8:55 PM CDT | Severe Thunderstorm Warning | TOP | Cloud, Republic | 50 min |
| Aug 7, 8:58 PM CDT | Severe Thunderstorm Warning | TOP | Osage | 47 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.